Thunderstorm Wind, Tripp
- When
- June 21, 7:30 PM CST
- Where
- Tripp County, Colome
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.250, -99.720
Wind gusts were estimated near 60 mph.
Strong winds accompanied a severe thunderstorm over eastern Tripp County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds accompanied a severe thunderstorm over eastern Tripp County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 5:19 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 519 PM MDT SAT JUN 21 2014 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 210 PM MDT SAT JUN 21 2014 A BROAD NORTH/SOUTH PRE-FRONTAL SURFACE TROUGH ACROSS THE WESTERN AND CENTRAL DAKOTAS DOMINATES THE SURFACE MAP THIS AFTERNOON. THE TROUGH EXTENDS SOUTHWARD FROM A NEARLY STATIONARY LOW OVER SOUTH CENTRAL CANADA. A WEAK COLD FRONT ALSO EXTENDS SOUTHWARD FROM THIS LOW THROUGH EASTERN MONTANA AND NORTH CENTRAL WYOMING. DEWPOINT TEMPERATURES AHEAD OF THE TROUGH IN CENTRAL AND EASTERN SOUTH DAKOTA ARE IN THE MID 60S...WHILE DEWPOINTS BEHIND THE COLD FRONT DROP INTO THE MID 40S. ONLY VERY WEAK UPPER LEVEL IMPULSES ARE DISCERNABLE IN THE MOSTLY ZONAL FLOW ACROSS THE NORTHERN PLAINS TODAY. SOME WEAK CONVECTION HAS FIRED UP ALONG THE COLD FRONT IN NORTHEAST WYOMING AND EASTERN MONTANA BUT IR IMAGERY INDICATES MINIMAL VERTICAL DEVELOPMENT. A WEAKER SURFACE LOW RESIDES OVER EASTERN COLORADO...SUPPORTING A MOSTLY STATIONARY EAST-WEST WARM FRONT BOUNDARY ALONG THE NEBRASKA SOUTH DAKOTA BORDER. LITTLE OR NO CONVECTIVE DEVELOPMENT HAS TAKEN PLACE ALONG THIS BOUNDARY. MORNING SOUNDINGS AT BOTH UNR AND LBF INDICATE A STRONG CAP BELOW 700 MB WITH A DRY LAYER JUST OFF THE SURFACE AND THEN UNSTABLE LAPS RATES AT MID LEVELS. TRIGGER TEMPERATURES AT BOTH LOCATIONS ARE IN THE MID 80S. THIS EVENING...THE KEY FOR LOCATING THE CONVECTIVE DEVELOPMENT THIS EVENING WILL BE THE LOCATION OF THE VERY DIFFUSE BOUNDARY COINCIDING WITH THE WESTERN DAKOTAS TROUGH. THE HRRR GUIDANCE MAINTAINS A LINE OF THUNDERSTORMS FROM THE SOUTHWEST CORNER OF SOUTH DAKOTA TO CENTRAL SOUTH DAKOTA AS WELL AS AN AREA OF POST FRONTAL STORMS OVER NORTHEAST WYOMING. THE COMBINATION OF MID LEVEL INSTABILITY...LARGE CAPE VALUES OVER 2000 J/KG AND ADEQUATE BULK SHEAR OF 30 TO 40 KTS WILL SUPPORT SUPERCELL DEVELOPMENT CAPABLE OF PRODUCING STRONG WINDS GUSTS AND LARGE HAIL. IT APPEARS AT THIS TIME THAT MOST OF THE ACTION THIS AFTERNOON WILL TAKE PLACE EAST AND SOUTH OF THE BLKHLS REGION WITH SOMEWHAT WEAKER ACTIVITY OVER NORTHEAST WYOMING. OVERNIGHT TONIGHT...THE SURFACE FRONT WILL SLOWLY SHIFT SOUTH AND EAST DURING THE LATE EVENING. STRONG TO SEVERE STORMS ARE LIKELY ALONG OR NEAR THE FRONTAL BOUNDARY AS IT CONTINUES EASTWARD INTO CENTRAL SOUTH DAKOTA BY 04Z. A WEAK UPPER LEVEL IMPULSE IS EXPECTED TO MOVE INTO NORTHEAST WYOMING AND AND A BROAD AREA OF ISENTROPIC UPGLIDE IS FORECAST TO DEVELOP OVER THE SHALLOW COOL AIR IN WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING MOSTLY SOUTH OF US HWY 212 RESULTING IN A STRATIFORM PRECIP EVENT FOR AREAS STRETCHING FROM AROUND THE BLKLHS TO THE MORVR. TEMPERATURES WILL COOL INTO THE 50S TO LOWER 60S. SUNDAY...OVERCAST SKIES AND STRATIFORM PRECIP SHOULD BE ONGOING BEFORE SUN RISE IN NORTHEAST WYOMING AND THE BLKHLS AREA AND SPREAD TO THE MORVR BEFORE NOON. ISOLATED THUNDERSTORMS ARE POSSIBLE...BUT THESE SHOULD BE PRETTY WEAK. A MODERATE NORTHWEST BREEZE WILL ACCOMPANY THE LIGHT RAIN. THE LIGHT RAIN IS EXPECTED TO BEGIN TAPERING OFF BY 00Z AS THE COOL AIRMASS PUSHES FURTHER SOUTH AND EAST. COOLER AIR WILL MOVE INTO THE NORTHERN PLAINS...WITH HIGH TEMPERATURES 10 TO 15 DEGREES COOLER THAN TODAY...ONLY IN THE MID 60S TO UPPER 70S. SUNDAY NIGHT...DISSIPATING PRECIPITATION AND SOME LINGERING CLOUD COVER WILL KEEP TEMPERATURES FROM DROPPING BELOW THE LOWER 50S IN MOST PLACES...UPPER 40S IN NORTHEAST WYOMING AND THE BLKHLS. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 210 PM MDT SAT JUN 21 2014 AN UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES WILL SLOWLY EXPAND EASTWARD MONDAY THROUGH THURSDAY. BY THURSDAY...AN UPPER LEVEL TROUGH WILL HAVE DEVELOPED OVER SOUTHWEST CANADA/NORTHWEST US. THE RESULT WILL BE WEST/NORTHWEST FLOW ALOFT EARLY IN THE PERIOD TRANSITIONING TO SOUTHWEST FLOW ALOFT BY THE END OF THE WEEK. A PARADE OF SHORTWAVES WILL BRING TSRA AT TIMES...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS GIVEN SLOWLY BUILDING THERMAL RIDGE OVER THE NORTHERN PLAINS AND SUBSEQUENT SLIGHTLY HIGHER MLCIN VALUES. GFS/ECMWF ARE IN GENERAL AGREEMENT...BUT BOTH HINT AT POSSIBLE BACK DOOR COOL FRONTS TUESDAY OR WEDNESDAY FOR THE SD PLAINS GIVEN PROXIMITY OF UPPER LOW OVER HUDSON BAY. DIDN/T DEVIATE MUCH FROM GUIDANCE VALUES FOR TEMPERATURES. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING ISSUED AT 516 PM MDT SAT JUN 21 2014 SCATTERED TSRA DEVELOP THIS EVENING AND SPREAD EASTWARD ACROSS THE AREA. HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORMS INCLUDING LOCAL IFR VSBYS/CIGS... PARTICULARLY FROM SOUTHWEST THROUGH SOUTH CENTRAL SD. ANOTHER WAVE OF SHRA/TSRA WILL DEVELOP LATER TONIGHT INTO SUNDAY MORNING RESULTING IN RATHER WIDESPREAD PRECIPITATION COVERAGE ACROSS NORTHEASTERN WY/WESTERN SD...WITH AREAS OF MVFR CIGS/VSBYS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM...HELGESON AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 604 AM MDT SAT JUN 21 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 604 AM MDT (704 AM CDT) SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT ...ESPECIALLY FROM THE BLACK HILLS EAST. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH LARGER HAIL AND DAMAGING WINDS THE MAIN CONCERN. AN ISOLATED TORNADO WILL NOT BE OUT OF THE QUESTION ALONG AND NEAR THE FRONTAL BOUNDARY ACROSS WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY AND PERSIST INTO EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 WSW MYSTIC 44.06N 103.66W
06/21/2014 M1.75 INCH PENNINGTON SD TRAINED SPOTTER
HAIL BEGAN 610 PM ENDED 624 PM.
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ROCHFORD 44.12N 103.72W
06/21/2014 M1.25 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 13 SE DEADWOOD 44.24N 103.54W
06/21/2014 M1.25 INCH LAWRENCE SD TRAINED SPOTTER
HAIL SIZE REDUCED TO 1 INCH SIZE AT 653 PM.
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 4 W OSAGE 43.98N 104.50W
06/21/2014 E60 MPH WESTON WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 WSW BRIDGER 44.53N 101.97W
06/21/2014 M1.00 INCH ZIEBACH SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 5 NNW OSAGE 44.05N 104.46W
06/21/2014 E60 MPH WESTON WY TRAINED SPOTTER
&&
METhe North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520731.